Hormone-Refractory Prostate Cancer

or Castrate-Resistant Prostate Cancer

Understanding    Treating    Maintaining Quality of Life

Home
What's New
News
What To Do First
Patient's Guide
E-mail Support Group
Proven Treatments
Potential Treatments
Managing Symptoms
Diagnostic Tests
Information Resources
FAQ
Support HRPCA.org


Click Here to Return to Side Effects and Symptoms Management
 

Low Blood Counts

While on chemotherapy, your oncologist will be monitoring your blood counts with a complete blood count (CBC).  Most often checked are the white blood cell count (WBC), the absolute neutrophil /granulocytes count (ANC, GRAN or GR#), the red blood cell count along with the hemoglobin and hematocrit.  ANC is important as it is the component of the WBC that fights infection.  Hemoglobin is important as a low level indicates anemia and contributes to a feeling of fatigue. Platelets are the third item looked at and a low platelet count is termed thrombocytopenia.

A low WBC/ANC can be treated using drugs such as Filgrastim (Neupogen®),
Peg - Filgrastim (Neulasta®), and Sargramostim (Leukine®).  Low hemoglobin/low hematocrit can be treated with drugs such as Procrit and Aranesp. 

Low platelets (thrombocytopenia) lacks bone marrow supportive drugs. Neumega® (oprelvekin) is a drug currently on the market, but most oncologists are reluctant to use it due to side effects.  Therefore, current therapeutic options are mostly palliative, including steroids, immunosuppresants, splenectomy and, for the most severe thrombocytopenias, platelet transfusion. Sometimes treatment is delayed while waiting for platelets to recover.  Also, the dose of chemotherapy can be lowered. New drugs are being developed for low platelets which in time, might help chemotherapy patients.  The FDA recently approved Nplate (romiplostim) for ITP.  The approval is for long term treatment of adult chronic ITP.  It is not yet approved for treating standard thrombocytopenia. Another drug, also recently approved is Promacta (eltrombopag).
 

Low white blood counts, especially the infection fighting component of neutrophils, can lead to neutropenic fever. A patient in Canada was provided with the following form letter to take to the emergency room if their temperature were to exceed 38 deg C or 100.5 deg F. He was given this before his 1st taxotere infusion. Note: for a thorough discussion of neutropenic fever, see the page at chemocare on managing neutropenic fever.

Empiric Febrile Neutropenic Guidelines for Adults (Canadian)

"This patient is currently receiving chemotherapy.  It is possible he will develop a fever associated with neutropenia.  Fever associated with neutropenia can be a life threatening complication.  Patients can die within hours of sepsis, if not treated with appropriate antibiotics. 

If this person presents to you with a fever of 38 C, a CBC including absolute neutrophil count (ANC) should be requested immediately.  The total white blood cell count alone does not provide accurate enough information.

If the ANC is less than 0.5 and 1.0, the patient should either be observed closely with repeat daily blood counts to ensure they are not entering the nadir period, or should be treated as above if they appear unwell.

We currently recommend Cefotaime 2 gram I.V. q8h and Gentamicin q24h (dosing based on creatinine and weight).  It is essential that the antibiotics he is placed on are broad spectrum and cover gram-negative organisms effectively.  Alternate acceptable choices include:  ceftazidime, meropenem, in conjunction with gentamicin or tobramycin.  We place our patients on protective isolation, but gowns, masks and gloves are not required."

His wife relates, "Bob did have a fever of over 38C after the first taxotere treatment.  It occurred during the night and I took him and this form letter to our nearest ER and they followed these instructions.  The X-ray did show a spot on his lungs which disappeared after these antibiotics were finished. I was glad to have this letter."

A graph of WBC(white blood count) and GRAN(granulocytes) and how they are impacted by weekly single agent taxotere and by Novantrone (every 3 weeks) illustrates the effect of chemotherapy on white blood counts. 

The chemocare website provides a well written page on Low Blood Counts

Low Blood Counts Excerpt from the booklet "Choices"

This section is an excerpt of an excellent booklet called "Choices: Living with cancer, dying with dignity." Molly Sower Sugarman wrote this booklet in honor of her husband, Matthew, who died of prostate cancer in 1999. The Rotary Clubs of District 5190, generously funded the publication of this brochure. Molly and the Rotary Club have given permission to reprint this section. You can obtain a complete copy of the brochure by sending an e-mail request to Molly at mssugarman@gmail.com or by reading the copy at the PSA-Rising website.


INTRODUCTION

If cancer affects your bone marrow, the marrow will produce fewer and fewer of the blood cells essential to your well being.

Too few red blood cells causes fatigue and breathlessness. The bone marrow produces red blood cells, which carry oxygen. With too few red blood cells, your body does not have enough oxygen. Giving you oxygen may not be a solution. It is not lack of oxygen intake that is causing the problem; it is lack of cells to carry the oxygen.

Low white-cell counts increase your risk of infection. Too few platelets reduces the ability of blood to clot.

Low blood counts may be caused by treatment, such as radiation. The effects on your bone marrow may wear off over time and the cell counts may go up again. Low blood counts may also result when cancer destroys the cell-making capacity of the bone marrow or when the cancer kills blood cells faster than the marrow can make new ones.

If the cancer has destroyed the bone marrow’s ability to produce blood cells, palliative measures are available to help maintain your quality of life but these measures will not cure the problem.

PALLIATIVE MEASURES

If blood counts are low due to treatments, such as radiation, medication may "jump start" the bone marrow. Usually the medicine is given in a series of injections. You may be able to give the injections yourself. If this is successful, the blood counts will rise and the symptoms—breathlessness and fatigue—may lessen.

Eventually, the toxic effect of the cancer on all body systems may increase, making fatigue and breathlessness unavoidable. You may be less able to perform daily tasks simply because you don’t have the energy.

Blood transfusions can increase the number of red blood cells available to carry oxygen. Your doctor can test your blood on a regular basis and, if the cell counts are low, order the transfusion of whatever amount of blood he or she feels will reduce your fatigue.

Because the bone marrow is not replenishing the red cells naturally, this outside replenishment may be ordered repeatedly, on a monthly or more frequent basis, as needed. When blood transfusions are required frequently, you may want to consider whether the time spent traveling to the medical center and getting the treatment is worth the benefit received. This is one of the many choices you have to make between treatment and quality of life.

Ask your doctor about options to minimize the effects of low blood counts or what help hospice care might offer.

LIFESTYLE CONSIDERATIONS

Techniques for dealing with the fatigue and the breathlessness of low red blood counts are discuss in the section "Fatigue."

White blood cells cannot be transfused. Because of the increased risk of infection when white counts are low, your doctor may suggest immunizations for flu and pneumonia, or avoiding people who have contagious diseases. You will want to pay attention to health alerts aimed at people with reduced immune systems. Report any fever to your doctor for early antibiotic therapy, if needed.

Low platelet counts may cause problems with clotting and reduce the body’s ability to stop bleeding, even from minor cuts and scrapes, such as those that occur while shaving. Tell your doctor about any sign of bleeding, such as a nosebleed or blood in your urine or stool.

You may bruise more easily. If this happens, you may want to talk to your doctor about medicines, food or herbs that increase the clotting ability of blood.

Molly Sower Sugarman

 

 

 

 

This information related to HRPCa, AIPC, and/or CRPC is provided for educational purposes only and does not replace or amend professional medical advice. Unless otherwise stated and credited, the content of this website is by and the opinion of and copyright © 2001-2013 Howard Hansen and/or HRPCa Association, Inc.  All Rights Reserved.  Our policy regarding privacy, right to reprint and contact information are at About Us. We are a 501(c)(3) not-for-profit public charity.